Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 451, NWS Jackson, MS

June 15, 2001Catahoula Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 15, 2001, 3:38 AM CDT for Catahoula Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 15, 2001, 3:38 AM CDT (08:38 UTC)
Expired
Jun 15, 2001, 4:15 AM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Catahoula Parish, LA

The radar

The Ft Polk radar (KPOE), 120 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3314 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3314 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 150838
SVRJAN
LAC025-150915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
338 AM CDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 415 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHEAST OF 
  JONESVILLE TO 19 MILES SOUTHWEST OF JONESVILLE...MOVING SOUTHEAST
  AT 35 MPH.

* SEVERE THUNDERSTORMS WILL...
  REMAIN OVER RURAL CATAHOULA PARISH 

WINDS UP TO 60 MPH ARE LIKELY WITH THESE STORMS.

LAT...LON 3130 9183 3135 9187 3138 9184 3150 9186
          3154 9180 3157 9183 3166 9180 3164 9174
          3175 9169 3176 9158 3195 9164 3187 9180
          3162 9199 3130 9198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:15 AM CDT, 23 minutes earlier.

Area forecast discussion, Jun 15, 3:15 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT FRI JUN 15 2001

THE FIRST MAJOR FEATURE TO DISCUSS IS A MASSIVE LINE OF
THUNDERSTORMS APPROACHING THE NORTHWESTERN EDGE OF THE FORECAST AREA
IN SOUTHEAST ARKANSAS. THE LINE STRETCHES FROM SOUTHERN ILLINOIS
THROUGH THE MISSOURI BOOTHEEL THROUGH EASTERN ARKANSAS AND INTO
NORTH CENTRAL AND NORTHWESTERN LOUISIANA. THE LINE THEN EXTENDS
WESTWARD INTO CENTRAL TEXAS. THIS LINE OF STORMS IS IN ADVANCE OF A
LATE SEASON COLD FRONT THAT WILL WEAKEN AS IT MOVES TOWARDS
MISSISSIPPI. EXPECT THE LINE OF STORMS MOVING ACROSS SOUTHEAST
ARKANSAS WILL CONTINUE TO TO MAKE ITS WAY INTO NORTHEAST LOUISIANA
AND MISSISSIPPI INTO THE EARLY MORNING HOURS. AT THIS TIME (3 AM)
THE LINE OF STORMS IS WEAKENING AS IT CROSSES THE MISSISSIPPI RIVER.
HOWEVER...DO EXPECT SHOWER AND THUNDERSTORMS TO REGENERATE OVER THE
REGION BY THIS AFTERNOON...EVEN IF THE CURRENT LINE DISSIPATES BY
MORNING.

MODELS (AVN...ETA...RUC) SHOW THE SOUTHERN PORTION OF THE FRONT
GENERALLY WASHING OUT OVER MISSISSIPPI. HOWEVER...DRIER AIR SHOULD
FILTER INTO THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST FROM THIS
AFTERNOON INTO TONIGHT WITH VERY DRY AIR AT THE MID LEVELS AS WELL.
RAIN CHANCES SHOULD END IN MOST LOCATIONS BY EARLY EVENING.
HOWEVER...WITH ETA MODEL KEEPING SOME LOW LEVEL MOISTURE ALONG THE
GULF COAST INTO SATURDAY MORNING...WILL KEEP A SLIGHT CHANCE OF
SHOWERS IN FORECAST FOR EXTREME SOUTHERN ZONES. EXPECT REMAINDER OF
FORECAST AREA TO BE DRY AND LESS HUMID (BUT WITH HIGH TEMPERATURES
BACK INTO THE 90S) FOR SATURDAY.

FOR POPS...WILL GO WITH HIGHEST POPS IN CENTRAL AND NORTH CENTRAL
ZONES WHERE CURRENT LINE OF STORMS TO THE WEST SHOULD BE LOCATED BY
THE EARLY MORNING HOURS. BY EVENING...POPS SHOULD RANGE FROM 0 IN
THE NORTHWEST ZONES TO 30 PERCENT IN THE SOUTHEAST. WILL KEEP SLIGHT
CHANCE POPS IN SOUTHEAST FOR SATURDAY WHERE ENOUGH LOW LEVEL
MOISTURE MAY LINGER TO ALLOW FOR A FEW SHOWERS TO DEVELOP.

FOR TEMPERATURES...WILL STICK CLOSEST TO NGM MOS NUMBERS BUT WILL
KEEP FORECAST MAXIMUMS BELOW 90 FOR JACKSON AND MERIDIAN TODAY DUE
TO EXPECTED CLOUDINESS. WITH THE DRIER AIR MOVING INTO THE
AREA...THE MINIMUMS WILL GET INTO THE 60S ACROSS THE FORECAST AREA
ON BOTH SATURDAY AND SUNDAY MORNING. WILL STICK CLOSEST TO NGM MOS
GUIDANCE FOR MINIMUMS...BUT WILL FORECAST A FEW DEGREES WARMER THAN
MOS GUIDANCE FOR SUNDAY MORNING MINIMUMS.

.EXTENDED FORECAST...
LATEST AVN MODEL STILL INDICATES DRY WEATHER LIKELY THROUGH AT LEAST
MONDAY. LOW LEVEL MOISTURE SHOULD BEGIN TO RETURN ON TUESDAY.
BELIEVE A FEW AFTERNOON SHOWERS OR THUNDERSTORMS COULD BE POSSIBLE
BY TUESDAY BUT DUE TO UNCERTAINTY WILL BE CONSISTENT WITH PREVIOUS
FORECAST PACKAGE AND WILL CONTINUE WITH DRY FORECAST THROUGH TUESDAY
AT THIS TIME.

JAN 88/67/92/63 7100
MEI 89/65/92/62 5200

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Jun 14, 10:12 PM CDT, 5 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1012 PM CDT THU JUN 14 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO THE
EARLY MORNING HOURS OVER EXTREME SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI GENERALLY ALONG AND NORTH AND WEST OF A CROSSETT AND EUDORA
ARKANSAS - HOLLANDALE - TCHULA - GRENADA MISSISSIPPI LINE. THE MAIN THREAT
WILL BE FOR DAMAGING WINDS AND SHOULD OCCUR MORE TOWARDS DAYBREAK
FRIDAY MORNING.

ELSEWHERE...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH FRIDAY MORNING WITH ACTIVITY EXPECTED TO REMAIN
BELOW SEVERE LIMITS AT THIS TIME.

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED EARLY FRIDAY MORNING
OVER THE MISSISSIPPI DELTA AND ACROSS THE REMAINDER OF NORTHEAST
LOUISIANA AND MISSISSIPPI ON FRIDAY.

...FLOODING...
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE OVER PORTIONS OF
EXTREME SOUTHEAST ARKANSAS INTO PORTIONS OF NORTHWEST MISSISSIPPI
EARLY FRIDAY MORNING AS A COLD FRONT APPROACHES FROM THE WEST.
ISOLATED EVEN HEAVIER AMOUNTS ARE POSSIBLE AS LOW LEVEL MOISTURE
IS ABUNDANT WHICH COULD CAUSE MINOR STREET AND SMALL STREAM FLOODING IN LOCALIZED AREAS EARLY FRIDAY.

A COLD FRONT OVER THE SOUTHERN PLAINS WILL CONTINUE TO APPROACH
THE LOWER MISSISSIPPI VALLEY ON FRIDAY. AHEAD OF THIS FEATURE...
AN ONGOING SQUALL LINE NOW OVER THE ARK-LA-TEX REGION IS EXPECTED
TO WEAKEN SOMEWHAT AS IT APPROACHES THE MISSISSIPPI DELTA AREA.
HOWEVER...ABUNDANT LOW LEVEL MOISTURE AND EXISTING INSTABILITY
WILL HELP MAINTAIN ISOLATED SEVERE THUNDERSTORMS TOWARDS DAYBREAK
FRIDAY MORNING OVER THIS REGION. DAMAGING WINDS TO 60 MPH AND HEAVY
RAINFALL ARE THE MAIN THREAT AT THIS TIME.

STORMS ARE EXPECTED AFFECT THE REMAINDER OF NORTHEAST LOUISIANA AND
MISSISSIPPI AS FRIDAY WEARS ON WITH A FEW SEVERE STORMS POSSIBLE.

ZFOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.